Weight gain from steroids

Hi everyone,

I was put onto a huge dose of Prednisolone some years ago because I was diagnosed with auto-immune hepatitis. I had been referred because I had lost a lot of weight - going from around a size 14 to almost a size 6. During the course of the following year, after going onto the steroids, my weight shot up to almost a size 24. I had gone from weighing about 8 stones to just over 16 stones. My consultant got worried about my weight and took me off the Prednisolone and replaced it with Azathioprine. The Azathioprine has been very effective in helping with the lupus (SLE) symptoms and has steadied the liver function tests to a 'liveable' level. After coming off the Prednisolone I started to lose a bit of the weight - I came down from 16 stones to around 13 stones and my size changed from a 24 to a size 22 on top and 18 on bottom. I have stuck at this though. I may lose a pound or two one week only to put it back on the next. It is really getting me down. I honestly am not a big eater. In fact my partner is always trying to make me eat some more. I eat fruit with every meal. I eat quite a lot of vegetables. But still the weight does not come off. I am unable to do much in the way of exercise because of the SLE, arthritis, and osteoporosis - but i do try to do as much as I can. It's been 3 years now since I stopped taking the steroids so I can't go on blaming them. Anyone got any ideas?

6 Replies

oldestnewest
  • Poor you, I know exactly how you feel having had the same sort of experience though not as severe as you.

    Have you tried a slimming group? I have recently joined weight watchers and, although I've had lots of family stuff going on and not been at home much to organise my meals I have begun to lose a little. (Well only 2lbs but hey it's a beginning!!)

    The plan allows you loads of free food and most people say they are eating more than they did before! Certainly true of me. Some people there have lost 6 stones! Lots of support and understanding.

    The worst thing we can do now is to give up and gorge over Xmas! I'm going to have a really filling main course and just a little Xmas pud and low fat fromage frais, I bet no one notices it's not cream! That should leave some room for a bit of bubbly. Not too much as I'm on Azathioprine now too and also seem to be having reasonable effect, again it's only a month or so but I'm hopeful. LFT's okay so far.

    All the best Norma, wish you good things in 2013. Beth x

  • I'm another one who has resorted to WeightWatchers. As well as prednisalone I am on tamoxifen which also encourages weight gain. I was also told that I was per diabetic.

    I started at the end of February and have lost 3 stone. It is very slow, but I keep going as I really can't afford to carry the extra weight.

    Since losing I can even walk more!

    I started off using the WiiFit programme for five minutes at a time, as my feet were so sore, whereas now I can actually manage almost an hour's walking.

    My depression is better because I feel more in control of what is happening, and my flares last for a few days at a time, rather than going on for months.

    Even when I don't lose, I try not to feel discouraged, as with my medications I should be happy if I don' t put on.

    I wasn't particularly overeating, and I don't drink, so there were never going to be any spectacular losses.

    I have found it easier going to a group, but the online clubs, like WeightWatchers or tesco diets might suit you more if you have difficulty getting out.

    Do hope you find something that suits you.

    Hope you have a trouble free Christmas!

    Margaret

  • Hi, my friend I was in a similar state as you, though not as severe, I went from a 12 to an 18 and it made me so depresses. My new Lupus Consultant asked me if I could swim and said to try just a length a couple of times a week. I didn't even know they made cossies that big! They had to help me to he side of the pool and lower me in with a chair - THAT was the hardest part - embarresment - then I though, 'hey if this helps ignore the others' 30years later and I go SIX time a week and swim 1 mile (64 lengths at our pool) a day. I cant walk yet due to a spine opp. but I do get the excercise, I too joined a slimming Club, Slimming world and they helped me as much as the swimming does. I have made loads of new friends who ALL know how you feel when you are 'Large' and we all help each other and try out new receipe's on each other. Good luck my friend. If you don't want to join Slimming World to go to, you could join on line, but I find it is the being with the others that helps as much as anything. You can mail me on hazelorio66@tiscali.co.uk and I will send you some great food ideas. I DO KNOW HOW YOU FEEL. good luck my friens and I wish you and Yours a Happy Christnas.xxx

  • Hi everyone,

    Thanks for the replies. I haven't tried a slimming group - but I will give it a go in the New Year. It's good to know I'm not alone with this! Thanks again.

  • I have ben on long term steroids as well joined weight watchers 2 and a half years ago and have lost nearly 4 stone I do feel better in myself and the class I go to is so friendly if I do have to miss it then I cant wait to get back, I also have started helping with the new members which is giving me some real purpose try it you dont have to starve yourself the plan is really good and you can eat very well on it

  • Hi there Norma - I've recently been prescribed Preds as this seems to be the only way to keep a "lid" on the flare-ups I've been getting. It is an annoying side effect that we pile the weight on, and at Christmas-time it is hard to be dieting, isn't it?

    One simple life-change that helps with coping with the weight gain (works for me..) is not to eat solids after 6pm...this includes milky drinks, but any other fluids are fine. This makes sense really as the body is not usually "burning up the carbs" in the evenings and overnight, so the food is stored as fat.

    Hoping this helps - hope you are able to enjoy Christmas and New Year!

You may also like...